Utah, 2008

Winter Storm in Utah, December 19 to 20, 2008

December 19 to 20, 2008 · NWS SLC · 6 events in 6 counties and zones

Another cold Pacific storm brought widespread snowfall and strong gusty winds to much of northern Utah on December 19th, with snow lingering across the higher terrain for the 20th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another cold Pacific storm brought widespread snowfall and strong gusty winds to much of northern Utah on December 19th, with snow lingering across the higher terrain for the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 18, 9:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 18, 9:30 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MST THU DEC 18 2008

.SYNOPSIS...A COLD UPPER LOW WILL PUSH A COLD FRONT THROUGH THE
REGION FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. HIGH PRESSURE WILL
BRIEFLY BUILD ACROSS THE REGION SATURDAY BEFORE THE NEXT SYSTEM
IMPACTS THE REGION EARLY NEXT WEEK.

&&

.DISCUSSION...STORM SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST WILL
DIVE SOUTH INTO UTAH TOMORROW. WEST-SOUTHWEST FLOW ALOFT WILL
INCREASE OVERNIGHT AHEAD OF THE APPROACHING STORM. IN
ADDITION...PRESSURE RISES ACROSS SOUTHEAST UTAH COUPLED WITH
PRESSURE FALLS OVER SOUTHERN IDAHO WILL SERVE TO TIGHTEN THE
PRESSURE GRADIENT ACROSS UTAH. GUSTY SOUTH WINDS HAVE ALREADY BEGUN
ACROSS THE MOUNTAINS AND WESTERN VALLEYS THIS EVENING...AND THESE
WINDS SHOULD INCREASE AS THE STORM SYSTEM APPROACHES.

OTHERWISE...CLOUDS HAVE BEEN SLOW TO MOVE INTO NORTHERN UTAH BUT
THEY WILL FILL IN OVERNIGHT. HOWEVER...TEMPERATURES HAVE ALREADY
PLUMMETED OVER SOME NORTHERN VALLEYS WHERE THE WINDS HAVE BEEN
LIGHT. TEMPERATURES IN THE CACHE VALLEY AND UINTA BASIN HAVE ALREADY
DROPPED BELOW FORECAST MINS. MEANWHILE...A PERSISTENT LAYER OF
STRATUS CLOUDS HAS DEVELOPED ACROSS SOUTHWEST UTAH AS WELL AS NEAR
PRICE. THESE CLOUDS ARE EXPECTED TO HOLD TEMPERATURES UP A BIT
TONIGHT. ALTHOUGH MOST OF THE LOWER-LEVEL MOISTURE LOOKS TO BE IN
THE FORM OF LOW STRATUS...PATCHY FOG REMAINS POSSIBLE OVER SOME
VALLEY AREAS TONIGHT.

PRECIPITATION IS EXPECTED TO DEVELOP ACROSS FAR NORTHERN UTAH
OVERNIGHT AS A JET STREAK MOVES ACROSS THE AREA. THE COLD FRONT
ASSOCIATED WITH THE STORM WILL THEN ENTER NORTHERN UTAH TOMORROW
AFTERNOON AND MOVE INTO SOUTHERN UTAH DURING THE EVENING HOURS. A
PERIOD OF INTENSE SNOWFALL WILL ACCOMPANY THE FRONT OVER NORTHERN
UTAH. WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR THE WASATCH
FRONT AND WASATCH MOUNTAINS AND SEEM FINE FOR NOW...BUT NEXT SHIFT
MAY NEED TO EVALUATE WHETHER ADVISORIES ARE NEEDED FOR AREAS SUCH AS
THE CACHE VALLEY...UINTA MOUNTAINS AND SOUTHWEST WYOMING. CONCERN
FOR THE VALLEYS IS THAT SNOW COULD IMPACT TRAVEL DURING THE EVENING
COMMUTE. AS THE FRONT PROGRESSES SOUTH...IT WILL LOSE SOME
UPPER-LEVEL SUPPORT SO SNOWFALL IS EXPECTED TO BE SUB-ADVISORY
ACROSS SOUTHERN UTAH.

VERY COLD AIR WILL SETTLE ACROSS THE AREA TOMORROW NIGHT AND
SATURDAY. STILL EXPECTING 700MB TEMPERATURES DOWN TO -20C OR LOWER
ACROSS EXTREME NORTHERN UTAH. WITH STEEP LAPSE RATES BETWEEN THE GSL
AND 700MB...EXPECT LAKE-EFFECT SNOW TO DEVELOP TOMORROW NIGHT.
HOWEVER...BUFR WIND PROFILE WOULD INDICATE ANY LAKE BANDS THAT
DEVELOP WILL IMPACT AREAS TO THE EAST OF THE GSL.

STRONG WARM ADVECTION IS PROGGED TO DEVELOP BY SUNDAY MORNING.
HOWEVER...COLD AIR WILL LIKELY BE TRAPPED IN THE LOWER VALLEYS.
PROGRESSIVE PATTERN CONTINUES AS ANOTHER STORM SYSTEM WILL IMPACT
THE AREA MONDAY AND TUESDAY.

WILL UPDATE TO TWEAK MIN TEMPERATURES...TO INCREASE SKY COVER FOR
AREAS IMPACTED BY STRATUS AND TO INCREASE WINDS FOR A FEW ZONES.

&&

.AVIATION...SOUTH WINDS ARE EXPECTED TO HOLD THROUGH COLD FRONTAL
PASSAGE FRI AFTERNOON AT THE SALT LAKE TERMINAL. SOUTH WINDS WILL
TURN GUSTY LATE NIGHT TONIGHT THROUGH FRI MORNING WITH GUSTS GREATER
THAN 25MPH EXPECTED TO DEVELOP AROUND SUNRISE FRI. INCREASING CLOUDS
ARE EXPECTED OVERNIGHT WITH CIGS BELOW 6000FT AGL EXPECTED BY
08-10Z. COLD FRONTAL PASSAGE FRI IS EXPECTED BETWEEN 20-23Z...WITH
ONSET OF IFR SNOW ACCOMPANYING THE FRONT. RUNWAY ACCUMULATIONS ARE
EXPECTED.

&&

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM MIDNIGHT FRIDAY TO NOON SATURDAY FOR
     UTZ007-UTZ008.

     WINTER STORM WATCH FROM 9 AM FRIDAY TO NOON SATURDAY FOR UTZ002-
     UTZ003-UTZ004-UTZ006.

WY...NONE.

&&

CHENG/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 18, 6:05 PM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MST THU DEC 18 2008

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 PM MST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

THE NEXT STORM WILL START TO SPREAD SNOW INTO EXTREME NORTHERN
UTAH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL SEND A COLD FRONT SOUTH THROUGH THE OUTLOOK
AREA ON FRIDAY BEGINNING IN THE NORTHWEST FRIDAY AFTERNOON AND
REACHING SOUTHERN UTAH FRIDAY EVENING. HEAVY SNOWFALL IS POSSIBLE
WITH THIS FRONT ACROSS THE NORTHERN AND CENTRAL MOUNTAINS AND IN
THE NORTHERN VALLEYS. GUSTY WINDS WILL ACCOMPANY THIS FRONT WITH
STRONG SOUTH WINDS AHEAD OF IT AND STRONG NORTH WINDS BEHIND IT.

THE FRONT WILL BRING COLDER TEMPERATURES TO THE ENTIRE AREA
FRIDAY NIGHT AND SATURDAY.

A NEW STORM IS FORECAST TO BEGIN SPREADING SNOW BACK INTO THE NORTHERN
PORTIONS OF THE AREA SUNDAY NIGHT WITH SNOW AND LOW ELEVATION RAIN
EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
December 19, 3:00 AM MST to December 20, 2:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
COOP Observer

Snowbasin Mid-Bowl received 13 inches of new snow, with gusty winds blowing through much of the event. The strongest winds occurred at the Sherwood Hills sensor, with a maximum wind gust of 75 mph.

Winter Storm, Wasatch Mountains South of I-80

When
December 19, 4:00 AM MST to December 20, 2:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Mesonet

Snowbird received a storm total of 9 inches of new snow in windy conditions, with the maximum wind gust along the Central Wasatch Peaks reaching 81 mph.

Winter Storm, Northern Wasatch Front

When
December 19, 6:00 AM MST to 5:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

North Salt Lake Bench received 6 inches of new snow in about 11 hours.

Winter Storm, Cache Valley/Utah

When
December 19, 7:00 AM MST to 5:00 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Logan received 7 inches of new snow over a period of 10 hours.

Winter Storm, Salt Lake and Tooele Valleys

When
December 19, 12:00 PM MST to December 20, 3:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

Tooele received 8 inches of new snow for the event. Most of this snow fell on the afternoon of the 19th, with lake effect snow lingering into the 20th.

Winter Storm, Wasatch Mountain Valleys

When
December 19, 4:00 PM MST to December 20, 2:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Eden received a storm total of 10 new inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147483, 147494, 147507, 147501, 147508, 147519.